Doxycycline side effects?

I had a pretty nasty lung infection and was taking my emergency meds, steroids 40 mg and clarithromycin. After two weeks the infection was a lot better but I was still barking a bit, though almost clear. Breathing was much easier - could walk round the supermarket with only occasional "trolley rests". Went back to GP who confirmed airways were clear and no sound of infection but prescribed a course of doxycycline to put the infection completely at an end and phased reduction in steroids. Since then my breathing has been getting much more laboured, down to fifty yards before needing to stop for breath. Looking at the "patient information" for doxycycline (should have done it sooner maybe) lists shortness of breath as a possible side-effect. I'm back at the GP on Friday but wondered if anyone here had experienced the same. I've finished the course so will have had almost a week to see if there is any improvement.

Glad this site is getting back to the previous mix of humour and support.

24 Replies

oldestnewest
  • Hello John. I have taken doxycycline several times with no unpleasant side effects and found it worked really well. It beats being given three courses of antibiotics to fight an infection as the doxy works to kill it off first time.

  • Do you know Toci, whether the doxycycline is OK for someone with a delicate stomach? Most antibiotics give me an irritated/inflamed stomach. Clarithromycin had to administered intraveniously, in the hospital, as I could not tolerate it. dirose

  • One of the more common side effects is an upset stomach, though I have not suffered this. The advice I found is:

    "If you get any type of gastrointestinal problems you should take Doxycycline with food or a glass of milk."

  • Thank you for this info Toci. Will remember it. Dirose

  • Hi John

    Sorry you're sob is worse. Sob is listed quite frequently on patient info lists and it does make you think 'doh', but they have to cover themselves. You say you are tapering down your steroids at the same time, so I guess by Friday you and your doc will have a clearer idea what is causing the problem.

    Hope things improve for you.

    love cx

  • Pete has taken doxy in the past with no ill effects but he finds that Azithromycin seems to work better for him. Maybe a reduction in the steroids is playing a part in your sob but the doctor should be able to check you out and find out how things are going. Good luck to you and hope your sob improves very soon. Take care. Carole xx

  • Weymouth JOhn, just remarking on your last paragraph. I feel the site is slowly getting back to what it was before. I feel things had got out of hand and change had to happen, in order to give the right impression for newcomers as well as supporting existing members.

  • I agree annieseed, this is a lovely site, kind, informative and supportive, I think Mark and the others at BLF have done an excellent job in getting it back on track ... as have of course all the lovely people who contribute here ..... you and the other regulars are fantastic

  • Hear, hear, Beth.

  • Hi my husband takes doxy as his preferred antibiotic. Not seen side effects but have known him to still be breathless after an infection. Would advise you to go to the docs before Friday if you are worried. Take care TAD x x

  • Although I have not had the side effects you describe from Doxycycline, I have recently had terrible gastro intestinal problems which landed me in hospital twice . These have been attributed to Doxycycline after just 3 days use. I'm still not recovered, but getting tree.

    Lynne xx

  • Humour and support=a friendly site. Nice to read you WeymouthJohn

    KOTC

    Your daily humour tonic

  • never had any problems with Doxy.

    I think this site is super, duper, fragulistic! M

  • Hi

    I think they have tried most of the Antib's on me, some have made me feel a bit nauseous, but if you follow the instructions provided (not afterwards as I am a man) in particular with reference to food and drink at the same time as the tablets I find I am ok.

    The instructions that come with medication always make me smile, headache pills that may cause headaches, painkillers that can cause pain or the ones that are to control breathlessness but might make you breathless.

    The reduction in steroids always make me breathless and usually makes me cough, it's a vicious circle and trying to find a solution is not easy, it normally takes a few days from reduction of steroids to the cough starting.

    Chat to the nurses on the BLF helpline they always offer really good advice and seem to know the answers to most of our problems.

    good luck and hope you feel better soon

    Maurice

  • Hi WJ, I had a couple of days down in Weymouth last month, just like to say what a lovely area you live in. I managed to get up on the hill where the forte is with my oxygen on full throttle and the park area was well worth a look at with great views out to sea from up there.

    I hope your GP gets you sorted pretty soon then I'm sure you'll be jogging down the sea front with the rest of the keep fitters. :)

    Tony

  • Glad you like Weymouth. I love it. I live by the harbourside just below the Nothe where the fort is. I used to take the dog up there for his exercise but I'm afraid the steps (quite a lot) are too daunting for me now. However the dog-lead ban comes off for the winter on 1st October which gives me a target!

  • Hi John,

    I walked those very steps and your right there is a lot of them and it was steep alright. I turned the oxygen up and went for it and once reaching the top found it was well worth the effort.

    Its a lovely spot up on the Nothe and with the weather being so good made it even better.

    You live in a great area down there John and I'll look you up next time I'm down that way. Maybe next summer eh'.

    Tony

  • Hi John

    I think that lots of medications have lots of side effects .... not necessarily a reason not to take them .... but can be if there are other choices. I was recently prescribed anti inflammatory that definitely made me more breathless ... if its in the list of 'contra indications' or side effects then it means it is a fairly common side effect .... it's about weighing up the pros and cons ... as usual.

    btw to Dall

    the south coast ... Weymouth, Bridport, Lyme Regis and Charmouth ...also my area ... and the heritage coastline .... love it all ... some beautiful walks/views and places to go

    West Country to the core!!

    Take care my lovelies

    Beth xx

  • Had a great walk down past the water mill at Lyme Regis and across the promenade, the walk back up to the car was a different matter though. I classed that as my work out for the day and let my wife drive back to Malvern afterwards. :) , well you got to have some perks living with knackered lungs eh' and one of mine is having my own chauffeur. Ha Ha.

  • My home ground Dall .... and I know ... a bit steep in parts .....had to take a few 'breathers' last time I was there ....

    The 'Cob' at Lyme Regis has been in loads of films and books ...(e.g French Lieutenant's Woman and Sense and Sensibility) could get quite boring about it but will resist ..... glad you had a good time .... and got chauffered home ... result!..... I would say

    Best wishes

    Beth xx

  • Doxycycline works like magic for me, John, with no side effects at all. I'd have it every morning for breakfast if they'd let me !

  • Doxy has been good for me until last time I took it ... felt more ill than before and unusual for me, I just stopped taking it. felt weak and exhausted and peculiar. now I have emmergency cefalexin - so hoping that will be ok as I have bad experiences with most antibiots !

  • Many thanks for all the comments. I have had a few days a bit less stressful. The infection seems to have cleared up at last but I'm back on a lot more (in comparison) steroids. Hey ho! Onward and upwards!

    John

  • I currently was given doxy for a sinus infection. I noticed shortness of breath. I remembered before having doxy and the breathing was so bad i could barely crawl into my bed. This time i remembered what i had felt before. I stopped the meds and didn't take any yesterday but still sob and now have a cough ?

You may also like...